Severe Sunitinib-Induced Myelosuppression in a Patient with a CYP 3A4 Polymorphism
Sunitinib, an oral vascular endothelial growth factor receptor, is a first-line option for metastatic renal cell carcinoma and widely used in clinical practice. Despite the proven benefit of sunitnib in metastatic renal cell carcinoma, patients may suffer from a variety of adverse events including hypertension, fatigue, hypothyroidism, hand?foot skin reactions, rash, depigmentation, and myelosuppression. Myelosuppression is usually mild, transient and resolves during the two weeks at the end of each cycle where no drug is taken. We present a case of severe and early grade 3 neutropenia and thrombocytopenia occurring two weeks into a six-week cycle. Because of the extreme nature of the toxicity, CYP 3A4 polymorphisms were explored. The patient was found to be heterozygous for CYP 3A4*22, at least partially explaining the early-onset and severity of myelosuppression. This pharmacogenetics information resulted in a rechallenge of dose-reduced sunitinib, which was well tolerated by the patient. The current state of pharmacogenomics concerning sunitinb is also presented, and the need for greater research in this area is highlighted.
Patel, Nirav D.; Chakraborty, Kanishka; Messmer, Garrett; Krishnan, Koyamangalath; and Bossaer, John B.. 2017. Severe Sunitinib-Induced Myelosuppression in a Patient with a CYP 3A4 Polymorphism. Journal of Oncology Pharmacy Practice. https://doi.org/10.1177/1078155217724863 ISSN: 1078-1552